Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Hepatotoxicity caused by Garcinia cambogia
Journal Information
Vol. 43. Issue 3.
Pages 134-135 (March 2020)
Vol. 43. Issue 3.
Pages 134-135 (March 2020)
Scientific letter
Full text access
Hepatotoxicity caused by Garcinia cambogia
Hepatotoxicidad por Garcinia cambogia
Visits
1539
Antoni Mas Ordeig
Corresponding author
antonimasordeig@gmail.com

Corresponding author.
, Noel Bordón García
Hospital El Pilar, Grupo Quironsalud, Barcelona, Spain
This item has received
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Acute liver lesions due to the use of herbs and dietary supplements represent between 2 and 20% of cases of acute drug-induced hepatotoxicity in the West, with a progressive increase.1 Among these compounds, the ones used to lose weight stand out for their frequency.2 We have detected one case of hepatotoxicity due to one of these "natural" drugs (Garcinia cambogia [G. cambogia]), which we believe it is the first reported in Spain.

A 64-year-old female patient, allergic to acetylsalicylic acid, without a medical or surgical history. She does not take routine medication.

She went to the emergency department because of a clinical picture of moderate non-colicky pain, in the epigastrium and right hypochondrium, nausea, vomiting and dark urine which had started 48 h prior to attending the emergency department.

Her vital signs were normal, she was subicteric, and the examination only detected pain on deep palpation in the epigastrium and right hypochondrium, with no signs of peritoneal irritation.

Initial lab work: normal blood count, renal function and ionogram. Total bilirubin 2.9 mg/dl, direct bilirubin 1.8 mg/dl, GOT/GPT 577/720 U/L, ALP/GGT 273/624 U/L, prothrombin time 90%, amylase 60 U/L.

An abdominal CT scan was performed that showed only a distended gallbladder, with no inflammatory changes. The bile duct was not dilated, and the liver and other abdominal organs were normal.

She was admitted to examine the pain. The nausea and vomiting eased quickly. She tolerated an oral diet without problems.

An MRI-cholangiogram was performed that confirmed the normality of the main bile duct, detecting vesicular microlithiasis.

The markers of acute infection due to hepatitis A, B, C, and E viruses were negative, as were anti-cytomegalovirus IgM and Epstein-Barr virus. The autoantibodies (antinuclear, anti-smooth muscle, antimitochondrial and anti-LKM) were also negative. The immunoglobulin dosage was normal.

When we questioned the patient again, she explained that for about 15 days prior to admission she had taken between 1000 and 2000 mg daily of a compound that contained G. cambogia, in order to lose weight (body mass index 31). The patient had stopped taking this product coinciding with the onset of symptoms.

The analytical evolution was quickly favourable: at 48 h the bilirubin had dropped to 1.3 mg/dl, GOT/GPT were 223/395 U/L, and ALP/GGT were 230/488 U/L. Four days later, GOT/GPT were 36/143 U/KL, and ALP/GGT 171/373 U/L. The blood count and prothrombin rate remained normal.

As she was fully asymptomatic, the patient was discharged.

At 8 weeks from the first determination no analytical alterations were detected (bilirubin 0.9 mg/dl, GOT/GPT 23/18 U/L, ALP/GGT 82/42 U/L, normal prothrombin). The patient remained totally asymptomatic.

The liver injury was attributed to G. cambogia given the negativity of other causes, and the assessment by the CIOMS/RUCAM scale (Danan et al. Int. J. Med. Sci. 2015) which obtained a score of 9 (very probable or certain causality).

G. cambogia is a fruit of a plant that grows in South-east Asia and in Africa. It contains hydroxycitric acid, which is an inhibitor of an enzyme that is involved in the de novo biosynthesis of fatty acids and glycogen storage. It also causes appetite suppression. Because of these mechanisms it is used to lose weight. Its use dates back to about twenty years ago, and it was initially considered a product free of side effects. However, since 2005, at least 26 cases of acute hepatotoxicity attributable to this compound have been reported; in the majority the pattern was hepatocellular, while in three it was cholestatic. The symptomatology was nonspecific in all of them (more or less intense abdominal pain, nausea and vomiting, jaundice). The duration of treatment was highly variable, from 2 to 150 days. A total of 24% of patients developed severe acute liver failure that required an urgent liver transplant.3,4 Fortunately, our patient presented a picture of hepatotoxicity that cured without problems.

In addition to the aforementioned review, the Latin American Hepatotoxicity Registry (Latin DILI Network) detected two more cases.5 In this study, 10% of cases of liver toxicity caused by drugs were caused by herbs and dietary supplements.

The use of herbs and other products used as "natural" medicines is not without risks. In cases of acute liver diseases of undetermined aetiology, the possibility of such causes (plants, herbs, infusions, etc.) should always be investigated. Suspending the intake of them, and not reintroducing them, is essential to avoid further liver damage.

References
[1]
A. Ortega-Alonso, C. Stephens, M.I. Lucena, R.J. Andrade.
Case characterization, clinical features and risk factors in drug-induced liver injury.
Int J Mol Sci., 17 (2016), pp. 714
[2]
S. Herrera, M. Bruguera.
Hepatotoxicidad inducida por el uso de hierbas y medicamentos para perder peso.
Gastroenterol Hepatol, 31 (2008), pp. 447-453
[3]
J.P. Kothadia, M. Kaminski, H. Samant, M. Olivera-Martínez.
Hepatotoxicity associated with use of the weight loss supplement Garcinia cambogia: a case report and review of the literature.
Case Rep Hepatol, (2018),
[4]
R. Corey, K.T. Werner, A. Singer, A. Moss, M. Smith, J. Noelting, et al.
Acute liver failure associated with Garcinia cambogia use.
Ann Hepatol, 15 (2016), pp. 123-126
[5]
F. Bessone, N. Hernández, M.I. Lucena, R.J. Andrade.
and on behalf of the Latin DILI Network (LATINDILIN) and Spanish DILI Registry. The Latin American DILI Registry Experience: a succesful ongoing collaborative strategic initiative.
In J Mol Sci, 17 (2016), pp. 313

Please cite this article as: Mas Ordeig A, Bordón García N. Hepatotoxicidad por Garcinia cambogia. Gastroenterol Hepatol. 2020;43:134–135.

Copyright © 2019. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos